I HAVE TAKEN ONE DOSE OF THE MONTHLY BONIVA MEDICATION AND SUFFERED FLU LIKE SYMPTOMS, BODY ACHES, UPPER ABDOMINAL SPASMS, LOWER BACK PAIN BEGINNING ON DAY 2. THESE SYMPTOMS CONTINUED FOR APPROXIMATELY 4 DAYS AND THEN SUBSIDED. IN ADDITION, I HAVE EXPERIENCED ONGOING GAS PAINS IN THE CHEST AND LEFT SHOULDER AREA.
I TOOK EXACTLY AS DIRECTED.
I OPTED NOT TO CONTINUE WITH THE MEDICATION, BUT ON THE DAY I WAS TO TAKE MY SECOND DOSE I HAD A RECURRENCE OF THE STOMACH PAINS ALONG WITH NAUSEA. IS IT POSSIBLE THAT THE BONIVA IS STILL IN MY SYSTEM?
Thank you for your question! The half-life of Boniva is up to 157 hours (approximately 6.5 days). The half-life is the amount of time it takes the body to clear half of the medication. However, once the first 50% is gone, it will take the body up to another 6.5 days to clear 50% of the remaining medication. Usually it takes about 5 half-lives to clear 99% of the medication. In the case of Boniva, it's about 32 days. Although it's possible that the pains you experienced were related to Boniva, I'd have to say it's pretty unlikely since upwards of 90% of the medication had been cleared from your system at that time. However, if you are concerned about the pain that you're experiencing, I would recommend contacting your physician to find out what he or she recommends.
Best of luck,
I am very healthy 59 yr old, small frame (and bones) and some osteopenia diagnosed about 5 years ago. I took Fosamax until about a year ago, switched to Boniva. Around that same time I developed hip pain that worsened. Treated it with acupuncture, finally went to an osteo who sent me to PT. I normally exercise 4-5 times a week, take calcium and Vit D (and E, C, B). I described hip pain as excruciating at one point. PT helps, but I am now convinced it is related to the long-term use of Fosamax and Boniva. First bone density after taking Fosamax for about a year showed 2% increase. Just had another and showed 3% increase in hip area and 3% loss in spine.
I am pretty attuned to my body and could not find any explanation for the onset of hip and SI joint pain. I follow PT program religiously - always feel better after PT exercises (I do them daily in addition to regular exercise regimen) - the most relief was from PT treatment with anti-inflammatory. I was about to go for a cortizone shot but I hope getting off Boniva will begin to reverse side effects. I used to walk and run 3 miles alternating, but could only walk since last year. I do weight bearing and cardio in gym. I'm very angry that my nurse practitioner who prescribed Fosamax and Boniva did not make the connection with my hip pain - then again, I never see her for anything but yearly check-ups since I am so healthy.
MOSTLY I want to know, after taking these drugs for 5 years, will stopping reverse whatever damage is causing the hip pain, and if so, how long will that take? Is there anything I can do diet or exercise wise to recover faster? Also am I at risk for these unusual femur fractures especially since I exercise rigorously? The last bone scan showed decrease in femur density (-2.7%).
Hi Franke, welcome... I'm sorry to hear about your pain. Since you are going to a PT has the doctor done any tests to determine the pain? It's possible that this is from the drug, but it's also possible that something else is causing this. I have SI and spinal problems but in my case it's not from any drug.
Boniva is suppose to have a relatively short half-life, according to the manufacturer. That said, some feel that it stays in the body longer than what's reported.
It would be impossible to say if you are at-risk for these femur fractures. You could have a bone marker test, like a 24 hour urine n-telopeptide to see if you markers are getting lower, which could give the doctor some indication of what's going on with your resorption of bone. Read the previous link/article on bone markers and see if this could be ordered by the doctor. Check with your insurance co first to see if they pay for this, some do and some don't.
If you are interested we have a question of the week going on the topic of these femur fractures if you'd like to ask a question there.
Good luck and if you have another question don't hesitate to ask.
Thanks, Pam. The Dr (ortho) started with X-rays. Since I've been going to chiropractors for decades, I have past x-rays and pretty much know what my spine and hip have looked like over time. L-4 protrudes a bit, but spacing and very little to no degeneration, especially for 59-yr old.
The ortho x-ray showed twisted pelvis but nothing else to cause symptoms/pain. So his treatment and the PT he referred me to (his wife) aimed treatment at untwisting pelvis. But pelvis has been twisted somewhat since birth - right foot was pigeon-toed and wore corrective shoes. Also waitressed for 16 yrs balancing heavy trays by cocking right hip up to push doors open with tray in hand. But all of this occurred over a lifetime. The onset of chronic pain was rather sudden and I've had trouble identifying any specific cause. I am so active - weight lifting, cardio etc (and live in icy snowy climate) so lots of "normal" moves could have been traumatic.
The PT regimen is strengthening core and also some corrective exercise for pelvic twist. All in all, I can untwist it more easily and it stays that way longer as a result. But the biggest reduction in pain seemed to come from the anti-inflammatory PT treatments rather than exercise alone.
Ortho said next move would be more diagnostic or treatment by either MRI or cortizone. You probably know both can be used diagnostically but the choice is two procedures or one. In a more perfect health care world I'd do MRI first and then proceed to cortizone if indicated.
Right now I would just like to get off Boniva since i've been taking it (or Fosamax) for 5 years. If the pain goes away in 6 months, I'll know that was it. If not I can go back on bisphosphonates then and maybe try cortizone or MRI. What do you think? Not much research on bisphosphonate use 5 yrs and more is there?
Hi Franke, sorry for the delay in response, but if you do decide or already have stopped Boniva, your plan sounds resonable. Just remember that all the bisphosphonates have virtually the same side effects, and the recommendation now by most notable Drs is to try and stop them at 5 years. If your pain goes away after stopping Boniva it's possible to have the same complaint with another bisphosphonate.
I hope you figure out what to do next, and find something for tx that doesn't cause pain; just be sure to have the pain checked so you can rule out some other cause besides the med.
Good luck to you, and let us know how you do.
I only took one dose of Boniva. Augusta 18, 2010. Within 2 days my vision was so blurred, I thought I needed new glasses. I also experienced pain in my right shoulder and was very lethargic. Then I had a MENSTRUAL cycle which I have not had for ther past four years. It has been 90 days now since I took that first dose. I am in so much joint, hip and back pain I am in tears. I can barely function from the excrutiating pain. I would have thought Boniva would be out of my system by now...I am frightened that I will never feel good again.
Hi Karen, welcome...So sorry you are having these terrible side effects. Did you take the monthly Boniva or the quarterly infusion? The half life is different on each so both are listed below.
Half-life is the amount of time it takes for one-half of the drug to be excreted from you system.
The manufacturer lists the oral 150 mg tablet to have a half-life of 37 to 157 hours.
Here's the manufacturers info on the injectable of either 2 mg. or 4mg., not sure if you took either of these or which one. "The observed apparent terminal half-life for intravenous 2 and 4 mg ibandronate after 2 hours of infusion ranges from 4.6 to 15.3 hours and 5 to 25.5 hours, respectively (Roche 2010)."
Good luck, and notify your Dr to see if he/she can help with the resolution to this!
Linda: I did not take boniva but did take Actionel 150 almost 2 weeks ago and ended up in the hospital with flu like symptoms plus this pill burned my throat down to my stomach and left a rash at my navel and started bleeding. I could not eat or drink for a week. I'm hoping this pill gets out of my system soon also. Too bad we did not truly know how bad the effects of this drug are. Good luck. Sharon
Linda--I have been taking Boniva for approximately 8 months. On 4/2 I took Boniva & I had major side effects this time. The day I took Boniva my last meal was at 4P. I went to bed at 10:30P & work up @ 1am with gastric reflux that burned my throat for 40 min intensely. I seemed ok the next day but on the 3rd day I had flu like symptoms, nausea, bloating, diarrhea, severe abdominal cramping, a rash on my arms & I slept the entire day & night. The 4th day I con't with diarrhea, rash on my arms, abdominal pain but slept less. Today there is little abdominal pain but the rash on my arms is worse. On the second day I looked up side effects & some side effects I didn't bother to check prior to this were headaches, muscle pain & jaw pain--I had all of these but I didn't connect it to Boniva. I especially had severe muscle pain in my left upper arm /shoulder which I found interesting someone else also had. I'll stick with the sun & calcium supplements from now on.